Vascular disease: Vascular diseases are those that affect the blood vessels. These diseases include atherosclerosis (hardening of the arteries), hypertension (high blood pressure), and high cholesterol. These diseases, which account for 70% of physical-related causes of ED, restrict blood flow to the heart, the brain, and--in the case of ED--to the penis. Atherosclerosis alone accounts for 50%-60% of ED cases in men over age 60.
A medical history focused on risk factors, such as cigarette smoking, hypertension, alcoholism, drug abuse, trauma, and endocrine problems including hypothyroidism, low testosterone levels, and hyperprolactinemia, is very important. Commonly used drugs that disrupt male sexual function are spironolactone (Aldactone), sympathetic blockers such as clonidine (Catapres), guanethidine (Islemin), methyldopa (Aldomet), thiazide diuretics, most antidepressants, ketoconazole (Nizoral), cimetidine (Tagamet), alcohol, methadone, heroin, and cocaine. Finally, assessment of psychiatric history will help identify emotional issues such as interpersonal conflict, performance anxiety, depression, or anxiety.
Diabetes doubles or even triples the chance that you’ll have erectile dysfunction (ED) and that you could develop it a decade earlier than other men. In fact, the two conditions are so closely linked that some experts believe that for men younger than 45, impotence, or ED, could be an early warning sign of diabetes. The good news is that diabetes treatment, especially if you identify type 2 diabetes early, can also ease ED.
There are a number of reasons a man may not achieve the desired result from an oral erectile dysfunction drug. In some cases, a man may experience drug side effects severe enough to outweigh any potential benefit of taking the drug. Possible side effects of these drugs include headache, facial flushing, nasal congestion, and transient abnormal vision. (In October 2007, the FDA added a warning about sudden hearing loss to the package labels of oral erectile dysfunction drugs. While it’s not absolutely clear that the drugs can cause sudden hearing loss, a number of cases have been reported in men within hours or days of taking one of the drugs.)